Skip to main content

Cutoff on all Ramanujan graphs


We show that on every Ramanujan graph \({G}\), the simple random walk exhibits cutoff: when \({G}\) has \({n}\) vertices and degree \({d}\), the total-variation distance of the walk from the uniform distribution at time \({t=\frac{d}{d-2} \log_{d-1} n + s\sqrt{\log n}}\) is asymptotically \({{\mathbb{P}}(Z > c \, s)}\) where \({Z}\) is a standard normal variable and \({c=c(d)}\) is an explicit constant. Furthermore, for all \({1 \leq p \leq \infty}\), \({d}\)-regular Ramanujan graphs minimize the asymptotic \({L^p}\)-mixing time for SRW among all \({d}\)-regular graphs. Our proof also shows that, for every vertex \({x}\) in \({G}\) as above, its distance from \({n-o(n)}\) of the vertices is asymptotically \({\log_{d-1} n}\).

This is a preview of subscription content, access via your institution.


  1. Ald83

    D. Aldous. Random walks on finite groups and rapidly mixing Markov chains. In Seminar on probability, XVII. In: Lecture Notes in Math., Vol. 986. Springer, Berlin, (1983), pp. 243–297.

  2. AD86

    Aldous D., Diaconis P.: Shuffling cards and stopping times. Am. Math. Monthly 93(5), 333–348 (1986)

    MathSciNet  MATH  Article  Google Scholar 

  3. AF02

    D. Aldous and J. A. Fill. Reversible markov chains and random walks on graphs (2002).

  4. Alo86

    Alon N.: Eigenvalues and expanders. Combinatorica 6(2), 83–96 (1986)

    MathSciNet  MATH  Article  Google Scholar 

  5. ABL07

    Alon N., Benjamini I., Lubetzky E., Sodin S.: Non-backtracking random walks mix faster. Commun. Contemp. Math. 9(4), 585–603 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  6. AM85

    Alon N., Milman V. D.: \({\lambda_1,}\) isoperimetric inequalities for graphs, and superconcentrators. J. Combin. Theory Ser. B 38(1), 73–88 (1985)

    MathSciNet  MATH  Article  Google Scholar 

  7. AFH15

    Angel O., Friedman J., Hoory S.: The non-backtracking spectrum of the universal cover of a graph. Trans. Am. Math. Soc. 367(6), 4287–4318 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  8. Bas92

    Bass H.: The Ihara–Selberg zeta function of a tree lattice. Internat. J. Math. 3(6), 717–797 (1992)

    MathSciNet  MATH  Article  Google Scholar 

  9. Bor15

    C. Bordenave. A new proof of Friedman’s second eigenvalue Theorem and its extension to random lifts (2015). arXiv:1502.04482.

  10. CS08

    Chen G.-Y., Saloff-Coste L.: The cutoff phenomenon for ergodic Markov processes. Electron. J. Probab. 13(3), 26–78 (2008)

    MathSciNet  MATH  Article  Google Scholar 

  11. Chu89

    Chung F. R. K.: Diameters and eigenvalues. J. Am. Math. Soc. 2(2), 187–196 (1989)

    MathSciNet  MATH  Article  Google Scholar 

  12. CFM94

    Chung F. R. K., Faber V., Manteuffel T. A.: An upper bound on the diameter of a graph from eigenvalues associated with its Laplacian. SIAM J. Discrete Math. 7(3), 443–457 (1994)

    MathSciNet  MATH  Article  Google Scholar 

  13. DSV03

    G. Davidoff, P. Sarnak, and A. Valette. In: Elementary number theory, group theory, and Ramanujan graphs. London Mathematical Society Student Texts, Vol. 55. Cambridge University Press, Cambridge (2003).

  14. DS81

    Diaconis P., Shahshahani M.: Generating a random permutation with random transpositions. Z. Wahrsch. Verw. Gebiete 57(2), 159–179 (1981)

    MathSciNet  MATH  Article  Google Scholar 

  15. Dur10

    R. Durrett. Random graph dynamics. In: Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge (2010).

  16. Fel68

    Feller W.: An Introduction to Probability Theory and its Applications, Vol. I. 3rd ed. Wiley, New York (1968)

    MATH  Google Scholar 

  17. Fri08

    Friedman J.: A proof of Alon’s second eigenvalue conjecture and related problems. Mem. Amer. Math. Soc. 195(910), viii+100 (2008)

    MATH  Google Scholar 

  18. FK14

    J. Friedman and D. Kohler. The relativized second eigenvalue conjecture of Alon (2014). arXiv:1403.3462.

  19. HLW06

    S. Hoory, N. Linial, and A. Wigderson. Expander graphs and their applications. Bull. Am. Math. Soc. (N.S.), (4)43 (2006), 439–561 (electronic).

  20. KS00

    Kotani M., Sunada T.: Zeta functions of finite graphs. J. Math. Sci. Univ. Tokyo 7(1), 7–25 (2000)

    MathSciNet  MATH  Google Scholar 

  21. Lal93

    Lalley S. P.: Finite range random walk on free groups and homogeneous trees. Ann. Probab. 21(4), 2087–2130 (1993)

    MathSciNet  MATH  Article  Google Scholar 

  22. LS10

    Lubetzky E., Sly A.: Cutoff phenomena for random walks on random regular graphs. Duke Math. J. 153(3), 475–510 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  23. LS11

    Lubetzky E., Sly A.: Explicit expanders with cutoff phenomena. Electron. J. Probab. 16(15), 419–435 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  24. Lub10

    A. Lubotzky. Discrete groups, expanding graphs and invariant measures. In: Modern Birkhäuser Classics. Birkhäuser, Basel (2010).

  25. LPS88

    Lubotzky A., Phillips R., Sarnak P.: Ramanujan graphs. Combinatorica 8(3), 261–277 (1988)

    MathSciNet  MATH  Article  Google Scholar 

  26. LP16

    R. Lyons and Y. Peres. Probability on Trees and Networks. Cambridge University Press, Cambridge (2016) (In preparation).

  27. MSS15

    Marcus A., Spielman D. A., Srivastava N.: Interlacing families I: bipartite Ramanujan graphs of all degrees. Ann. Math. 182(1), 307–325 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  28. Mar88

    Margulis G. A.: Explicit group-theoretic constructions of combinatorial schemes and their applications in the construction of expanders and concentrators. Problemy Peredachi Informatsii 24(1), 51–60 (1988)

    MathSciNet  Google Scholar 

  29. Nil91

    Nilli A.: On the second eigenvalue of a graph. Discrete Math. 91(2), 207–210 (1991)

    MathSciNet  MATH  Article  Google Scholar 

  30. Per04

    Y. Peres. American Institute of Mathematics (AIM) research workshop “Sharp Thresholds for Mixing Times”, Palo Alto, December (2004).

  31. Sar15

    N. T. Sardari. Diameter of Ramanujan graphs and random Cayley graphs with numerics (2015) (Preprint). arXiv:1511.09340.

  32. Sar15

    P. Sarnak. Letter to Scott Aaronson and Andrew Pollington on the Solovay–Kitaev Theorem and Golden Gates (with an appendix on optimal lifting of integral points). February (2015).

  33. Ser97

    Serre J.-P.: Répartition asymptotique des valeurs propres de l’opérateur de Hecke \({T_p}\). J. Am. Math. Soc. 10(1), 75–102 (1997)

    Article  Google Scholar 

  34. SW71

    Stein E. M., Weiss G.: Introduction to Fourier Analysis on Euclidean spaces. Princeton University Press, Princeton (1971)

    MATH  Google Scholar 

  35. Woe09

    W. Woess. Denumerable Markov chains. Generating Functions, Boundary Theory, Random Walks on Trees. European Mathematical Society (EMS), Zürich (2009).

Download references

Author information



Corresponding author

Correspondence to Yuval Peres.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lubetzky, E., Peres, Y. Cutoff on all Ramanujan graphs. Geom. Funct. Anal. 26, 1190–1216 (2016).

Download citation